Background: Acquired immune deficiency syndrome (AIDS)-related Kaposi's sarcoma (KS) is a common complication of patients infected with human immunodeficiency virus and can cause significant morbidity. Long term therapy with standard chemotherapeutic regimens has been limited by relatively short durations of response and potential toxicity. Once therapy is discontinued, the disease typically progresses. Liposome-encapsulated doxorubicin (DOX-SL) currently is being evaluated for treating patients with AIDS-related KS. Early reports suggest a high response rate and good patient tolerance permitting continued therapy for extended periods.
Methods: Patients with AIDS-related KS are treated with a DOX-SL regimen every 2-3 weeks and are followed carefully for evidence of adverse treatment effects.
Results: Two cases of hand-foot syndrome (HFS) in patients receiving DOX-SL for AIDS-related KS are reported. Tissue studies demonstrated changes consistent with a toxic effect of the drug on keratinocytes. Hand-foot syndrome was reversible once treatment stopped; however, treatment cessation resulted in primary disease recurrence.
Conclusions: Hand-foot syndrome can be debilitating and may be a limiting factor in the prolonged use of DOX-SL for AIDS-related KS for some patients. It is critical for clinicians using this drug to identify this side effect to limit HFS-associated morbidity.